Indiana, 2020

Strong Wind in Indiana, December 23, 2020

December 23, 2020 · NWS PAH · 6 events in 6 counties and zones

Strong south winds occurred ahead of a cold front as it sliced southeastward across the lower Ohio Valley. Gusts over 40 mph were recorded in parts of southwest Indiana.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong south winds occurred ahead of a cold front as it sliced southeastward across the lower Ohio Valley. Gusts over 40 mph were recorded in parts of southwest Indiana. The highest reported measured gust was 43 mph at Evansville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 23, 5:45 PM CST, 15 minutes earlier.

Area forecast discussion, Dec 23, 5:45 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
545 PM CST Wed Dec 23 2020

.UPDATE...
Issued at 533 PM CST Wed Dec 23 2020

Updated aviation discussion for 00z TAFs.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 345 PM CST Wed Dec 23 2020

Main challenge during the first period (today) has been addressing
momentum transfer with winds in advance of the cold front over
central Missouri this afternoon. Convective transfer from showers
has also supported some locally higher wind gusts this afternoon.

There has been a signal for wind gusts around 40 mph over mainly
the Pennyrile region late this afternoon and this evening. Decided
to go ahead and issue a Wind Advisory through midnight for the
most of the west Kentucky Pennyrile, a small part of the Purchase
Area of west Kentucky near the Land Between the Lakes, and Spencer
County in southwest Indiana. Anticipate most of the strongest
winds will shift toward a Hopkinsville to Owensboro Kentucky line
between 02z-04z Thursday (8-10 pm CST Wednesday). If the wind
gusts perform lower than expected, the evening forecast crew may
need to cancel the advisory earlier.

RAP guidance still shows the potential for isolated elevated
thunderstorms late this afternoon and this evening. Decided to
leave a mention of isolated thunderstorms in the forecast for
parts of southeast Illinois, southwest Indiana, and west Kentucky
through this evening.

It looks like precipitation will move out over the southeast Pennyrile
at least one to two hours before sub-freezing air moves into that
region shortly before 12z Thursday ( 6am Thursday). Road
temperatures and surface temperatures will need to be monitored
for flash freeze potential, but any wintry precipitation (snow)
impacts will be negligible.

Temperature trends through Christmas evening still looks to be on
track. Adjusted dewpoints downward a little bit to reflect the
much drier air infiltrating into the region. The drier boundary
layer air may impact the potential and/or coverage of any snow
flurries Thursday or Friday.

Plan to continue to highlight wind chills for late Thursday night
and Friday in the Hazardous Weather Outlook. Given the relatively
elevated wind chills we have had during the late Fall and early
Winter, this will be a wake-up call for travelers and persons at
home outdoors on Christmas Day.

.LONG TERM...(Saturday through Wednesday)
Issued at 345 PM CST Wed Dec 23 2020

The long term forecast begins with the departure of the Christmas
trough, leading to a significant warming of temperatures with highs
back into the mid to upper 40s Saturday. Dry weather continues into
Sunday with slight ridging over the Lower Ohio Valley. Winds will be
breezy Sunday ahead of a shortwave that is expected to pass to the
north Sunday night. Moisture amounts are fairly meager in both the
ECMWF and North American ensembles, though the GFS is the only
ensemble with a large percentage of members showing measurable
precip. As such, precip is limited in this forecast to a slight
chance of light rain Sunday night, with some mixing of light snow
possible north/west of the Ohio River.

Immediately following the shortwave low, temperatures will decrease
with the brief period of shortwave troughing over the Quad State.
Lows Monday night will drop into the 20s, nudged slightly upwards
away from the GFS towards the Canadian and ECMWF ensembles.

The active upper-level flow will continue into midweek. A surface
high will quickly follow behind the shortwave low across the Great
lakes, bringing northeasterly flow across the Quad State Tuesday,
keeping highs down near 40. A much stronger upper-level low in the
Four Corners will undergo surface cyclogenesis in the Plains late
Tuesday into Wednesday. Ensembles show significant mid-level
moisture levels starting Tuesday night ahead of the system as flow
turns towards southerly. The most prominent 500-mb height ensemble
cluster favors, especially in the Canadian, a slower eastward
progression of this system. Uncertainty is high enough to keep some
PoPs in Tuesday, but the bulk of the precip is not expected until
later Wednesday along with breezy winds.

&&

.AVIATION...
Issued at 533 PM CST Wed Dec 23 2020

Cold front will sweep through the region this evening. SHRA and
associated reduced vsbys will end from west to east between
01-07z, with only some lingering light showers possible after 07z
in our east. Winds will switch around from S to WNW and remain
fairly stout through the night, although we should gradually lose
our gusts. Appears we may return some gusts through the day
tomorrow, but generally remaining below 20 kts. MVFR, and brief
IFR, cigs will improve to VFR territory first at KCGI/KMVN around
03z and eventually at KEVV/KOWB closer to 07z. Guidance is hinting
at a return to higher range MVFR cigs at KEVV/KOWB tomorrow
morning, which may eventually lift to low VFR range by afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Wind Advisory until midnight CST tonight for INZ088.

KY...Wind Advisory until midnight CST tonight for KYZ007>013-015>017-
     019>022.

&&

UPDATE...SP
SHORT TERM...Smith
LONG TERM...ATL
AVIATION...SP
Hazardous weather outlook, Dec 23, 5:05 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
505 PM CST Wed Dec 23 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
505 pm CST Wed Dec 23 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A Wind Advisory is in effect through midnight for an area stretching
along and east of a line from Benton and Murray Kentucky, northeast
to Owensboro Kentucky and Santa Claus Indiana.

An isolated thunderstorm or two is forecast over parts of southeast
Illinois, west Kentucky, and southwest Indiana this evening, but is
expected to remain below severe limits.

Wind gusts may be enhanced in and near any shower or thunderstorm
activity this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind chill temperatures will drop to zero or a few degrees below
over parts of southern Illinois, southwest Indiana, and northwest
Kentucky late Thursday night and early Christmas morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Smith

In the hours before

Local storm report, Dec 23, 12:00 PM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1200 PM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     NON-TSTM WND GST 4 NW CALHOUN            37.59N 87.32W
12/23/2020  M40 MPH          MCLEAN             KY   MESONET

            MESONET STATION PVRT CALHOUN 5 NW.

&&

DWS
Local storm report, Dec 23, 2:47 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
247 PM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     NON-TSTM WND GST 4 SW CADIZ              36.83N 87.86W
12/23/2020  M44 MPH          TRIGG              KY   MESONET

            MESONET STATION CADZ CADIZ 4 SW.

&&

DWS
Special weather statement, Dec 23, 4:51 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
451 PM CST Wed Dec 23 2020

INZ086>088-KYZ007>022-240800-
Vanderburgh-Warrick-Spencer-Livingston-Marshall-Calloway-
Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-Hopkins-Christian-
Henderson-Daviess-McLean-Muhlenberg-Todd-
Including the cities of Evansville, Boonville, Rockport,
Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton,
Morganfield, Dixon, Madisonville, Hopkinsville, Henderson,
Owensboro, Calhoun, Greenville, and Elkton
451 PM CST Wed Dec 23 2020

...Arctic Cold air expected to produce light Wintry Mix Overnight...

For residents of southwest Indiana, the west Kentucky Pennyrile,
and those living in and near the Land Between the Lakes in west
Kentucky, an abrupt cool down in temperatures are expected tonight
with the passage of a cold front through the area by midnight.

Although most of the precipitation is expected to fall in the form
of rain this evening and shortly after midnight, colder air
associated with the cold front will likely catch up to the
precipitation, changing it to a mix of rain and snow, mainly
between 2 am and 6 am CST on Thursday.

Little, if any, snow accumulation is expected at this time and
should not impact holiday travel.

However, with the sharp drop in temperatures behind the cold
front tonight, some wet spots on area roadways could freeze over
and become icy.

The best potential for a flash freeze of water on surfaces will
be on untreated elevated roadways, such as bridges and overpasses.
Some lesser traveled secondary roads may also be impacted.

If you are planning travel overnight, use caution and be watchful
for wet areas on roadways, especially if temperatures are below
freezing outdoors.

Smith

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind. Local standard time, as filed.

Strong Wind, Vanderburgh

When
December 23, 6:00 PM CST to 11:00 PM CST
Where
Vanderburgh forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Strong Wind, Warrick

When
December 23, 6:00 PM CST to 11:00 PM CST
Where
Warrick forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

Strong Wind, Posey

When
December 23, 6:00 PM CST to 11:00 PM CST
Where
Posey forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Strong Wind, Gibson

When
December 23, 6:00 PM CST to 11:00 PM CST
Where
Gibson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Strong Wind, Spencer

When
December 23, 6:00 PM CST to 11:00 PM CST
Where
Spencer forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Strong Wind, Pike

When
December 23, 6:00 PM CST to 11:00 PM CST
Where
Pike forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928815, 928816, 928817, 928818, 928819, 928820.